Lithium Overdose

Last updated 20.09.12

 

Index

 

Definition

-  Overdose or toxicity of Lithium with serum levels > 1.5mmol/L (usually > 2.0mmol/L)

 

Causes

-  Meds effecting renal function: NSAIDs, diuretics, ACEI, ARBs

-  Poor fluid intake, vomiting, diarrhoea, excess diaphoresis

-  Intentional OD: depression..

 

Associated S/S

-  Lethargy, fatigue, ataxia, weakness

-  Cramps, nausea & vomiting

-  Tremor, blurred vision, confusion, nystagmus

-  Increased DTRs, cardiac arrhythmias

 

Ix

-  Lithium levels

-  AXR

-  As Lithium is metal = radio-opaque

-  May visualise tablets

 

Mx

-  +/- Psychiatric review: depression..

-  Withhold Lithium until levels available

-  < 3.0mmol/L: NS infusion 3L+/day w adequate diuresis

-  > 3.0mmol/L OR comatose, shock, severe dehydration: renal dialysis

-  If ingested modified release (MR 450mg) tablets give laxatives

-  If future risk of OD & still require Rx use Lithium MR 450mg